Virginia, 2013

Flash Flooding and Damaging Wind in Virginia, July 17, 2013

July 17, 2013 · NWS MRX · 3 events in 2 counties and zones

Severe thunderstorms formed in a moist and moderately to strongly unstable air mass situated on the periphery of a large Upper Level High Pressure System over the Ohio Valley. The storms produced mostly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms formed in a moist and moderately to strongly unstable air mass situated on the periphery of a large Upper Level High Pressure System over the Ohio Valley. The storms produced mostly wind damage. However, training convective cells produced some major flash flooding across the Tri-Cities area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT WED JUL 17 2013

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED IN THE
SHORT TERM AS A DEEP RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
OHIO AND TN VALLEY REGIONS. CONVECTION THIS AFTERNOON WILL DISSIPATE
AFTER SUNSET WITH NO MID/UPPER LEVEL FORCING FOR LIFT OVERNIGHT.
PATCHY VALLEY FOG MAY DEVELOP...ESPECIALLY NEAR BODIES OF WATER OR
LOCATIONS THAT SAW RAIN THIS AFTERNOON. EXPECT MUCH THE SAME
TOMORROW...WITH AFTERNOON CONVECTION DEVELOPING IN THE HIGHER
TERRAIN AND SLOWLY DRIFTING INTO THE VALLEY. WHILE A FEW STORMS MAY
BECOME STRONG...NO SEVERE STORMS ARE EXPECTED. WILL FOLLOW
PERSISTENCE FOR TEMPERATURES...WITH LOWS IN THE UPPER 60S TO LOWER
70S BOTH NIGHTS...AND HIGHS TOMORROW IN THE UPPER 80S LOWER 90S IN
MOST SPOTS.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE UPPER-RIDGE BEGINS TO BREAK DOWN ON FRIDAY AS IT PUSHES EAST
AND A BROAD LONGWAVE TROUGH MOVES ACROSS THE GREAT LAKES REGION.
THIS WILL DRIVE A SLOW MOVING COLD FRONT INTO THE OHIO VALLEY LATE
FRIDAY INTO SATURDAY...AND EVENTUALLY INTO THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY LATE SATURDAY INTO SUNDAY. MODELS
ARE ALSO INDICATING THE POTENTIAL FOR A PLUME OF GULF MOISTURE TO
PUSH NORTHWARD INTO THE REGION THIS WEEKEND...WHICH COULD LEAD TO
SOME SLIGHTLY BETTER CHANCES FOR DIURNAL CONVECTION ON SATURDAY.
THEREAFTER...POPS INCREASE TO LIKELY SATURDAY NIGHT INTO SUNDAY AS
THE FRONT SAGS SOUTH INTO THE AREA. THOUGH NOTHING WIDESPREAD IS
EXPECTED...HIGH INSTABILITY AND SOME MODERATE SHEAR WILL ALLOW FOR
SOME STORM ORGANIZATION AND FOR SOME STORMS TO BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...HAIL AND
ESPECIALLY LOCALLY HEAVY RAINFALL.

THE FRONT WILL MOVE SOUTH AND OUT OF THE REGION SUNDAY NIGHT INTO
MONDAY...BUT THE SLOW MOVING UPPER-TROUGH OVER THE GREAT LAKES WILL
ALLOW FOR A FEW SHORTWAVES TO MOVE ACROSS THE AREA DURING THE EARLY
TO MIDDLE PART OF NEXT WEEK. THIS WILL YIELD A REASONABLE CHANCE
FOR SCATTERED CONVECTION EACH DAY AND SOME COOLER TEMPERATURES IN
THE MID TO UPPER 80S GIVEN THE ADDITIONAL CLOUD COVER EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  93  72  92  72 /  20  30  10  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  92  72  90  72 /  20  20  10  30  20
OAK RIDGE, TN                       71  92  71  89  72 /  20  20  10  30  20
TRI CITIES AIRPORT, TN              68  91  68  87  68 /  30  20  20  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/AMP
Hazardous weather outlook, Jul 17, 2:49 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EDT WED JUL 17 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
349 AM EDT WED JUL 17 2013 /249 AM CDT WED JUL 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WEAK COLD FRONT WILL PUSH INTO THE AREA THIS
WEEKEND...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE......BRINGING THE
POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

In the hours before

Special weather statement, Jul 17, 2:26 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT WED JUL 17 2013

TNZ015-016-VAZ005-172015-
HANCOCK TN-HAWKINS TN-SCOTT VA-
326 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...HAWKINS AND HANCOCK
COUNTIES UNTIL 415 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF SURGOINSVILLE...OR 11 MILES
WEST OF GATE CITY...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SURGOINSVILLE...
OKOLONA AND KEPLER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS
Special weather statement, Jul 17, 3:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT WED JUL 17 2013

VAZ002-005-172130-
SCOTT VA-WISE VA-
438 PM EDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND SCOTT
COUNTIES UNTIL 530 PM EDT...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF WISE...MOVING SOUTHWEST AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...NORTON AND
COEBURN.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Local storm report, Jul 17, 3:41 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 SSE BRISTOL TN        36.51N 82.17W
07/17/2013  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

            ONE INCH HAIL REPORTED AT THE INTERSECTION OF WEAVER PIKE
            AND OLD JONESBORO RD.

&&
Special weather statement, Jul 17, 4:13 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT WED JUL 17 2013

TNZ098-172200-
MARION TN-
413 PM CDT WED JUL 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 500 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SOUTH PITTSBURG...OR 11
MILES NORTHWEST OF BRIDGEPORT...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ORME.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The radar

The Knoxville radar (KMRX), 76 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 17, 4:15 PM EST
Where
Lee County, 2.07 mi S of Purcell
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.770, -83.000

Several trees were reported down two miles east northeast of Pennington Gap.

Flash Flood, Scott

When
July 17, 5:50 PM EST to 10:30 PM EST
Where
Scott County, 5 mi WNW of Gate City to 5 mi NW of Gate City
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.658, -82.663

Water flowing over a bridge and one private road washed out.

Flash Flood, Scott

When
July 17, 6:00 PM EST to 10:30 PM EST
Where
Scott County, 3 mi NE of Gate City to 3 mi NW of Speers Ferry
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.661, -82.542

Flooding observed across Gate City and Speers Ferry with some road closures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455021, 467076, 467079.